Missouri, 2005

Flash Flooding in Missouri, June 9, 2005

June 9, 2005 · NWS LSX · 3 events in 3 counties and zones

Rainfall of 2 - 3 inches in an hour or less caused localized flash flooding across parts of St. Louis and Jefferson Counties and St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Rainfall of 2 - 3 inches in an hour or less caused localized flash flooding across parts of St. Louis and Jefferson Counties and St. Louis City. Almost a foot of water was reported flowing across Lindbergh Blvd in west central St. Louis County. Flooding was reported across north Jefferson County especially near High Ridge. Parts of Route PP, Antire Road and White Ash Road were closed due to flooding. Several streets in southwest St. Louis City became impassable due to high water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 9, 1:16 PM CST, 3 hours 59 minutes earlier.

Area forecast discussion, Jun 9, 1:16 PM CST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
216 PM CDT THU JUN 9 2005

.DISCUSSION...CONTINUE TO HAVE MAJOR ISSUES WITH GFS MODEL...WITH
EXTREME CONVECTIVE FEEDBACK PROBLEMS. SO FOR THE MOST PART WILL GO
WITH NAM FOR THE SHORT TERM.

CWA IS STUCK BETWEEN TWO WARM FRONTAL BOUNDARIES...ONE THAT HAS JUST
MOVED OUT OF THE CWA...CURRENTLY ALONG THE MO/IOWA BORDER AND
ANOTHER FRONTAL BOUNDARY OVER NORTHERN ARKANSAS. THE SOUTHERN
BOUNDARY IS THE ONE THAT COULD CAUSE PROBLEMS FOR OUR CWA IN THE
SHORT TERM. ATMOSPHERE HAS RECOVERED OVER CWA SINCE LAST NIGHT/S
ACTIVITY...WITH CAPES BETWEEN 2000 AND 3500 OVER MOST OF AREA AND
LI/S BETWEEN MINUS 6 AND MINUS 8. ONLY FLY IN OINTMENT TO KEEP
THINGS FROM FIRING IS THE CAP AND WEAKER THAN THOUGHT WAA TODAY.
TEMPS HAVE ONLY RISEN INTO THE LOWER TO MIDDLE 80S THIS AFTERNOON.
SO WILL JUST KEEP LOW CHANCE POPS FOR SOUTHERN HALF OF CWA AND
SLIGHT CHANCE POPS IN THE NORTH FOR TONIGHT.

ON FRIDAY...WE WILL REMAIN IN WARM SECTOR...SO LOW CHANCE POPS STILL
BEST BET. HOWEVER...SHOULD HAVE BETTER CHANCES OF PCPN FRIDAY NIGHT
AS NEXT IN SERIES OF FRONTAL BOUNDARIES APPROACHES THE AREA AND
STALLS OUT OVERHEAD. THEN SOME CONFUSION ON HOW MODELS HANDLE THE
LANDFALL OF TROPICAL STORM ARLENE. REMNANT LOW AND MOISTURE FROM
ARLENE TO AFFECT EASTERN SECTIONS OF MO BY SATURDAY AND SATURDAY
NIGHT...WHICH WILL HOLD UP FRONTAL BOUNDARY EVEN MORE. SO CHANCES OF
PCPN TO LINGER THROUGH OUT THE WEEKEND AND INTO EARLY NEXT WEEK.

FOR REMAINDER OF THE EXTENDED PERIOD...WILL KEEP A DRY FORECAST FOR
TUESDAY NIGHT THROUGH THURSDAY AS SFC RIDGE BUILDS IN OVER THE
REGION.
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE
IL...NONE.
&&

BYRD
Hazardous weather outlook, Jun 9, 5:11 PM CST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
611 PM CDT THU JUN 9 2005

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-101100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
611 PM CDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND
EASTERN MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE AREA TONIGHT.  WHILE
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS MAY PRODUCE
LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE FOR THUNDERSTORMS CONTINUES ACROSS THE AREA THROUGH THE
WEEKEND INTO EARLY NEXT WEEK AS SEVERAL UPPER LEVEL DISTURBANCES
MOVE THROUGH THE REGION.  THESE DISTURBANCES WILL ACT UPON VERY
WARM AND UNSTABLE AIR ENTRENCHED OVER THE MID MISSISSIPPI VALLEY TO
PRODUCE STRONG THUNDERSTORMS.  SOME OF THESE THUNDERSTORMS COULD BE
SEVERE...PRODUCING LARGE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

GKS

In the hours before

Local storm report, Jun 9, 4:56 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
556 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             CREVE COEUR             38.66N 90.44W
06/09/2005  0.88 INCH        ST. LOUIS          MO   AMATEUR RADIO

0540 PM     HAIL             CREVE COEUR             38.66N 90.44W
06/09/2005  1.00 INCH        ST. LOUIS          MO   TRAINED SPOTTER

0545 PM     HAIL             MARYLAND HEIGHTS        38.72N 90.48W
06/09/2005  1.00 INCH        ST. LOUIS          MO   TRAINED SPOTTER

0550 PM     HAIL             MARYLAND HEIGHTS        38.72N 90.48W
06/09/2005  1.25 INCH        ST. LOUIS          MO   TRAINED SPOTTER

&&

GKS
Local storm report, Jun 9, 5:09 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
609 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             3 SW OLIVETTE           38.64N 90.42W
06/09/2005  1.75 INCH        ST. LOUIS          MO   TRAINED SPOTTER

0555 PM     HAIL             ST. JOHN                38.71N 90.35W
06/09/2005  1.00 INCH        ST. LOUIS          MO   TRAINED SPOTTER

&&

GKS

The radar

The St Louis radar (KLSX), 21 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, St. Louis

When
June 9, 5:15 PM CST to 8:00 PM CST
Where
St. Louis County, West Central Portion
Reported by
LAW ENFORCEMENT
Coordinates
38.633, -90.450

Flash Flood, Jefferson

When
June 9, 6:00 PM CST to 9:15 PM CST
Where
Jefferson County, High Ridge
Reported by
LAW ENFORCEMENT
Coordinates
38.467, -90.533

Flash Flood, St. Louis (C)

When
June 9, 6:00 PM CST to 7:10 PM CST
Where
St. Louis (C) County, St Louis
Reported by
LAW ENFORCEMENT
Coordinates
38.650, -90.250

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452857, 5452856, 5452858.